Maryland, 2015

Hail and Damaging Winds in Maryland, September 4, 2015

September 4, 2015 · NWS LWX · 3 events in 2 counties and zones

Showers and thunderstorms were triggered along a nearly stalled back door cold front. Temperatures pushed well into the 80s, with even some 90s, allowing for MLCAPE values of around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms were triggered along a nearly stalled back door cold front. Temperatures pushed well into the 80s, with even some 90s, allowing for MLCAPE values of around 2000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 9:00 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 4, 9:00 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EDT FRI SEP 4 2015

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL SINK SOUTH ACROSS THE
WATERS LATE TODAY INTO TONIGHT. HIGH PRESSURE WILL BUILD OVERHEAD
DURING THE LABOR DAY WEEKEND BEFORE MOVING OFF THE COAST DURING
THE MIDDLE PORTION OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER-LEVEL LOW PRESSURE WILL WEAKEN OVER THE GREAT LAKES THIS
AFTERNOON INTO TONIGHT WHILE HIGH PRESSURE BUILDS OVER NEW
ENGLAND. A BACKDOOR COLD FRONT WILL APPROACH THE AREA FROM THE
NORTH AND EAST THIS AFTERNOON BEFORE STALLING OUT OVER THE AREA
TONIGHT.

A NORTHERLY FLOW LATE THIS MORNING WILL TURN TO THE EAST THIS
AFTERNOON AS THE BACKDOOR BOUNDARY APPROACHES THE AREA.
HOWEVER...THE TEMPERATURE AND DEWPOINT GRADIENT SHOULD REMAIN WELL
OFF TO OUR NORTH AND EAST. THEREFORE...MORE HOT AND HUMID
CONDITIONS ARE EXPECTED WITH MAX TEMPS IN THE UPPER 80S AND LOWER
90S ACROSS MOST LOCATIONS. THE HEAT AND HUMIDITY WILL LEAD TO MORE
INSTABILITY. MODIFIED 12Z SOUNDING FROM KLWX SHOWS OVER 2KJ/KG OF
MLCAPE THIS AFTERNOON. FORCING MECHANISMS WILL BE WEAK...WITH
LITTLE CONVERGENCE ALONG THE BACKDOOR BOUNDARY AND TERRAIN
CIRCULATION OVER THE MOUNTAINS. STILL FEEL THAT IT WILL BE ENOUGH
FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DRIER AIR
SHOULD BUILD IN BEHIND THE FRONT...CAUSING ANY THUNDERSTORMS TO
QUICKLY DISSIPATE EARLY THIS EVENING NEAR WASHINGTON AND
BALTIMORE. HOWEVER...A FEW SHOWERS AND THUNDERSTORMS MAY CONTINUE
THROUGH MOST OF THE EVENING NEAR AND WEST OF THE BLUE RIDGE
MOUNTAINS.

THE BACKDOOR BOUNDARY WILL STALL OUT NEAR THE POTOMAC HIGHLANDS
INTO CENTRAL VIRGINIA AND SOUTHERN LATE TONIGHT. A FEW SHOWERS
ARE POSSIBLE ACROSS THESE AREAS...BUT PRECIPITATION AMOUNTS WILL
BE LIGHT DUE TO LIMITED INSTABILITY. ELSEWHERE...DRY CONDITIONS
WILL PREVAIL OVERNIGHT BUT LOW CLOUDS ARE EXPECTED AS MOISTURE
GETS TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION.

&&

.SHORT TERM /SATURDAY/...
HIGH PRESSURE CONTINUES TO MOVE SOUTHWARD SATURDAY
AND COOLER DRIER AIR WILL MAKE ITS WAY INTO THE REGION. CLEARING
WILL INCREASE FROM N- S AS WELL WITH THE EXCEPTION OF THE SW WHERE
THE FRONT MAY STILL BE LOCATED. TEMPS IN THE 70S TO LOW 80S ARE
EXPECTED SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SFC HIGH PRES OVER THE NORTHEAST WILL KEEP A DRY ENE FLOW AND
COMFORTABLE TEMPS THROUGH MON. SFC HIGH WEAKENS MORE RAPIDLY MON
THROUGH THE END OF NEXT WEEK WHILE MID-UPPER LEVEL HEIGHTS RISE
OVER THE MID ATLC RESULTING IN A WARMING TREND. IS NOT REALLY
UNTIL WED WHEN SFC HIGH WEAKENS ENOUGH TO ALLOW MOISTURE RETURN
INTO THE AREA. WILL KEEP FCST DRY THROUGH TUE NIGHT THEN BRING
CHANCES OF SHOWERS AND T-STORMS WED AFTERNOON WEST OF THE BLUE
RIDGE INTO THU FOR THE ENTIRE AREA. GLOBAL MODELS SHOW A SLOW
MOVING CDFNT CROSSING THE AREA THU OR THU NIGHT BUT SHOW SIG
DIFFERENCES WITH RESPECT TO TIMING AND WHETHER FRONT CLEARS THE
ENTIRE AREA OR NOT.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NORTHERLY WINDS LATE THIS MORNING WILL TURN EASTERLY THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED AND BRIEF PERIODS
OF IFR CONDITIONS AND GUSTY WINDS ARE POSSIBLE IN ANY
THUNDERSTORMS. THE BEST CHANCE WILL BE DURING THE MID TO LATE
AFTERNOON HOURS ACROSS THE EASTERN TERMINALS...BUT THE
THUNDERSTORM CHANCES MAY CONTINUE WELL INTO THIS EVENING ACROSS
THE WESTERN TERMINALS.

MVFR/IFR CIGS ARE LIKELY LATER THIS EVENING AND OVERNIGHT DUE TO
THE EASTERLY FLOW. LOW CLOUDS SHOULD BURN OFF SATURDAY MORNING FOR
MOST AREAS...BUT THEY MAY HOLD ON INTO THE AFTERNOON ACROSS KCHO.
MORE LOW CLOUDS ARE POSSIBLE OVERNIGHT SATURDAY INTO SUNDAY.

NO AVIATION CONCERNS EARLY NEXT WEEK.

&&

.MARINE...
N WINDS BECOME EASTERLY TODAY. WINDS WILL INCREASE THIS EVENING
BEHIND A BACKDOOR COLD FRONT AND SCA CONDITIONS ARE EXPECTED
TONIGHT AND INTO SATURDAY. THE PRESSURE GRADIENT WILL BE FAVORABLE
FOR GUSTY WINDS ON THE BAY THROUGH SATURDAY. CONFIDENCE IS LOWER
ACROSS THE UPPER TIDAL POTOMAC AS IT IS CLOSER TO THE CENTER OF
THE HIGH.

SCA MAY LINGER OVER THE MIDDLE AND LOWER BAY INTO THE FIRS PART OF SUN.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES REMAIN ABOUT HALF FOOT ABOVE NORMAL AS LIGHT
NORTHEASTERLY FLOW OCCURS ON THE WATERS. THE FLOW WILL TURN TO
THE EAST THIS AFTERNOON BUT IT SHOULD BE LIGHT ENOUGH TO KEEP
WATER LEVELS BELOW FLOODING THRESHOLDS.

THE EASTERLY FLOW WILL STRENGTHEN TONIGHT INTO SATURDAY. MINOR TIDAL
FLOODING IS POSSIBLE NEAR TIME OF HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 2 PM EDT
     SATURDAY FOR ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 2 PM EDT
     SATURDAY FOR ANZ535-536.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...BJL/HAS/LFR
MARINE...BJL/HAS/LFR
TIDES/COASTAL FLOODING...BJL/HAS
Hazardous weather outlook, Sep 4, 9:03 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 AM EDT FRI SEP 4 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1003 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS OVER THE
WATERS DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1003 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
September 4, 1:38 PM EST
Where
Allegany County, 2.07 mi S of Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.670, -78.630

A limb, 5 inches in diameter, was reported down on Breakneck Rd.

Hail, Allegany

When
September 4, 1:41 PM EST
Where
Allegany County, 1.48 mi NNE of Ridgeley
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -78.640

Thunderstorm Wind, Washington

When
September 4, 9:20 PM EST to 9:21 PM EST
Where
Washington County, 0.15 mi SE of Hancock to 0.11 mi WSW of Hancock
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.699, -78.178

Numerous trees and powerless were reported down along a track from the intersection of Main Street and Church Street to Main Street and Pennsylvania Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599493, 599492, 599494.